Caffeine is a stimulant found in many foods and drinks that increases energy and alertness. Unfortunately, caffeine is addicting, and stopping caffeine, especially if you go cold turkey, can cause withdrawal effects ranging from mild headache and fatigue to severe head pain, drowsiness and inability to function effectively. You can reduce caffeine withdrawal symptoms by gradually cutting back on the stimulant and taking it easy for several days after quitting. Consult your doctor if you suffer from anxiety, depression, heart disease or another condition before stopping caffeine cold turkey.
Video of the Day
Determine how much caffeine you take in each day by recording your intake for several days in a notebook. Include caffeine from drinks as well as less obvious sources, such as medications, chocolate and other foods. Knowing how much you take in enables you to create a plan for gradual withdrawal to minimize withdrawal symptoms.
Eliminate one caffeinated beverage per day for a few days before cutting out additional caffeine. Gradually reducing your caffeine intake will reduce the severity of your withdrawal effects. After several days, eliminate a second drink or other source of caffeine.
Drink herbal tea, fruit juice, hot apple cider or other drinks in place of caffeinated drinks. These will soothe you and ensure that you remain hydrated. Becoming dehydrated can worsen headache and other withdrawal symptoms.
Switch to decaffeinated tea or coffee if you truly must have that first cup in the morning, or brew your coffee or tea for a shorter length of time to reduce the caffeine content of the beverage.
Allow yourself extra rest while going through caffeine withdrawal. This will help combat the fatigue associated with stopping caffeine.